MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. THUNDERBEAT 5 MM, 35 CM, PISTOL GRIP; ULTRASONIC SURGICAL DEVICE

AOMORI OLYMPUS CO., LTD. THUNDERBEAT 5 MM, 35 CM, PISTOL GRIP; ULTRASONIC SURGICAL DEVICE
Model Number TB-0535PC
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/14/2023
Type of Reportable Event Malfunction
Event or Problem Description
The customer reported to olympus, during the therapeutic procedure, the thunderbeat teflon pad detached.There was a minimal delay while a second thunderbeat was opened to complete the procedure.There were no error codes noted and there was no additional medical intervention required.No impact to the patient or the outcome of the procedure was reported.
 
Additional Manufacturer Narrative
The device was not returned for analysis.The investigation is ongoing, and a supplemental report will be submitted upon completion of the investigation or if any additional information is provided by the user facility.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the device return.Updated d4 lot number, d9, h3, h6.The device was returned to olympus for inspection, and the customer's complaint was confirmed.The teflon pad was inspected and found it is severely worn and exposing metal.There was some foreign material in the distal end.Based on the results of the investigation, it is likely that the event occurred due to no tissue or insufficient tissue between the probe and jaw when the device is activated.However, the definitive root cause was unable to be determined.Olympus will continue to monitor field performance for this device.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Based on the results of the investigation, it is possible that the tissue pad fell off due to the following mechanism.1.Part of the tissue pad peeled off because the seal & cut output was performed when nothing was gripped in the grip (including after the tissue was cut).2.The tissue pad fell off because a load was applied to the peeled off tissue pad.The event can be detected/prevented by following the instructions for use which state: "do not activate output in seal & cut mode while the grasping section is closed without contacting tissue or vessel or ensuring that tissue is transected.Otherwise, a local increase of the temperature due to a friction between the probe tip and the grasping section may result in various forms of damage in the probe tip and/or the tissue pad, such as premature wear, breakage, deformation, and/or falling off inside the body cavity and/or partial separating.When cutting and vessel sealing is performed in seal & cut mode, apply light tension on the tissue so that users can confirm it is transected.Also, stop activation immediately after tissue is transected.Otherwise, the grasping section, the tissue pad, or the probe tip may break and fall off, and partial separating of the tissue pad may occur due to a local increase of temperature caused by the friction between tissue pad and the probe tip during activation".Olympus will continue to monitor field performance for this device.

Brand Name
THUNDERBEAT 5 MM, 35 CM, PISTOL GRIP
Common Device Name
ULTRASONIC SURGICAL DEVICE
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key18384209
Report Number9614641-2023-01987
Device Sequence Number4072685
Product Code GEI
UDI-Device Identifier04953170308659
UDI-Public04953170308659
Combination Product (Y/N)N
Initial Reporter StateOR
Initial Reporter CountryUS
PMA/510(K) Number
K132703
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Nurse
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/16/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberTB-0535PC
Device Lot Number33K 15
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/30/2023
Supplement Date Received by Manufacturer01/19/2024
04/14/2024
Initial Report FDA Received Date12/22/2023
Supplement Report FDA Received Date01/24/2024
04/16/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/01/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown